A 17-year-old boy presented to the emergency department (ED) with a headache, dizziness, lethargy, and weakness that he’d had for 2 weeks. The patient was taking a selective serotonin reuptake inhibitor (SSRI) for depression (sertraline 25 mg/d). He had been vomiting twice daily for the past 3 years. (Although he had been seen multiple times in urgent care clinics, he did not have regular medical care.) The boy was fatigued and had dark yellow urine. His father indicated that his son’s skin had darkened over the last 5 to 6 years and that he had been adding salt, in large quantities, to nearly all of his meals for 10 years.
The boy’s health issues were impacting his school life. He was dismissed from school often because his teachers felt he was skipping class and using the excuse of needing to urinate or vomit. He had traveled back and forth to Mexico about 2 times a year, with the last time being about 3 months before his trip to the ED.
The patient’s vitals included a temperature of 96.3º F, heart rate (HR) of 77 beats/min, respiratory rate of 16 breaths/min, and a supine blood pressure (BP) of 102/58 mm Hg. (The patient’s BP was not obtained when sitting or standing, because he felt dizzy when trying to stand or sit up and the HR monitor increased to 100 beats/min.) His weight was 106.9 pounds and height was 5 feet 8 inches. The teen was ill-appearing and somnolent. No jugular vein distention, murmurs, or gallops were noted on exam. The patient’s lips were dry and cracked, gums were darkened, and his skin was clammy to the touch. His abdomen was soft with hypoactive bowel sounds and no ascites. His extremities were non-edematous.
A chemistry panel showed a low sodium level of 99 mEq/L, a somewhat high potassium level of 5.2 mmol/L, low chloride (69 mEq/L) and CO2 (5 mEq/L) levels, a high glucose level (124 mg/dL), and normal creatinine (0.79 mg/dL), albumin (5.2 g/dL), and thyroid stimulating hormone (2.4 mIU/L) levels. A tuberculosis (TB) test, acute hepatitis panel, human immunodeficiency test, and urine drug screen were all negative. Liver enzymes and lipase levels were normal.
The patient was admitted to the pediatric intensive care unit (PICU) on 200 mL/hr normal saline (twice the normal maintenance rate) and we took over his care.
Because of the patient’s severe hyponatremia, the differential diagnosis included heart failure, cirrhosis, syndrome of inappropriate antidiuretic hormone secretion (SIADH), SSRI-induced SIADH, cerebral salt wasting, severe hypothyroidism, adrenal insufficiency, malignancies, ecstasy use, renal failure, low dietary solute intake, and psychogenic polydipsia.
A random cortisol test taken in the ED returned and was noted to be very low (<1 mcg/dL). This information, plus the signs of aldosterone deficiency (low sodium and elevated potassium levels) and adrenocorticotropic hormone (ACTH) excess (skin darkening), prompted us to perform a 250-mcg ACTH stimulation test. Results at 30 and 60 minutes both showed cortisol at <1 mcg/dL, which led us to suspect adrenal insufficiency. The diagnosis of autoimmune adrenalitis, or Addison’s disease, was confirmed after inpatient lab work returned with positive 21-hydroxylase antibodies and an elevated ACTH (1117 pg/mL; normal, 10-65 pg/mL).
We noted that the patient’s sodium level was gradually increasing while he was receiving the intravenous (IV) fluids. We were concerned, though, that too rapid a sodium correction would put the patient at risk for central pontine myelinolysis (CPM). So we held off on steroids until 24 hours after he was admitted to the PICU, when his sodium level reached 110 mEq/L.
Primary adrenal insufficiency in the developed world is commonly caused by autoimmune adrenalitis, also known as Addison’s disease. Addison’s disease is the cause of primary adrenal insufficiency in 70% to 90% of cases, with the remainder caused by TB, adrenal hemorrhage, infarction, lymphoma, cytomegalovirus, adrenoleukodystrophy, or metastatic cancer. We also considered adrenoleukodystrophy in our patient, but felt it unlikely in a 17-year-old with normal mental status and positive adrenal antibodies.
The first evidence of Addison’s disease is usually an increase in plasma renin activity with low serum aldosterone. This might explain our patient’s years of salt cravings prior to presentation. There is typically a decrease in serum cortisol response to ACTH stimulation several months to years after the onset of salt cravings. The next sign of deterioration in adrenal function is an increase in basal serum ACTH; the process concludes with a decreased basal serum cortisol level.1-3 By the time our patient presented to the ED, his ACTH was very high, his cortisol was low, and his ACTH stimulation response was low.